Alert archive / North Carolina / Flash Flood Warnings in 2000

Flash Flood Warning 19, NWS Raleigh, NC

August 4, 2000Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 4, 2000, 8:23 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2000, 8:23 PM EDT (00:23 UTC)
Expired
Aug 4, 2000, 10:30 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Wake County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 050026
FFWRAH
NCC101-183-050230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
823 PM EDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 1030 PM EDT

* AT 823 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA.

  SLOW MOVING THUNDERSTORMS ARE MOVING OVER AREAS ALREADY AFFECTED
  BY HEAVY RAINS OF THE PAST WEEK AND PAST FEW HOURS. THESE STORMS
  CONTAIN HEAVY RAIN AND WILL AFFECT AREAS AROUND
  FUQUAY-VARINA... CLAYTON... COATS CROSSROADS AREA BEFORE
  MOVING EAST THROUGH THE REMAINDER OF JOHNSTON COUNTY.

  DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS AS IT IS THE
  NUMBER ONE CAUSE OF WEATHER RELATED FATALITIES IN NORTH
  CAROLINA.

  JWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:30 PM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT FRI AUG 4 2000

IMMEDIATE CONCERN IS HOW STRONG WILL THE STORMS BE THROUGH THE
EVENING. WITH CURRENT MOVEMENT FLOODING SHOULD NOT BE A PROBLEM
THROUGH THE CWA...HOWEVER SOME OF THE STORMS MAY BE ACCOMPANIED BY A
BRIEF PERIOD OF GUSTY WIND.

MODELS IN GENERALLY GOOD AGREEMENT WITH UPPER LEVEL TROF MOVING OVER
THE AREA THROUGH LATE SATURDAY...THEN UPPER LEVEL FLOW BECOMING MORE
WESTERLY...WHICH WILL AID IN DRYING THE AREA A LITTLE. BAGGY
SURFACE TROF WILL PRESS EASTWARD AS HIGH PRESSURE OFF THE SOUTHEAST
COAST BUILDS WEST OVER THE GULF COAST STATES THROUGH THE WEEKEND.
HIGHEST MOISTURE WILL MOVE EAST WITH THE ADVANCING TROF... THERE
WILL STILL BE ENOUGH MOISTURE THAT AN ISOLATED THUNDERSTORM ON
SUNDAY AND MONDAY COULD NOT BE RULED OUT.

AS THE FLOW BECOMES MORE WESTERLY BY SUNDAY...TEMPERATURES WILL TAKE
A TURN UPWARD. READINGS BY SUND1AY WILL BE IN THE UPPER 80S TO LOWER
90S.

.RAH...NONE.

RHJ

In the hours before

Local storm report, Aug 4, 6:55 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
655 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    CHAPEL HILL               NC   FLOOD
08/04/00   DURHAM                         TRAINED SPOTTER REPORTED
                                          SKYWARN SPOTTER
                                          REPORTED 6 TO 8 INCHES
                                          OF WATER COVERING ROADS IN
                                          SOUTH SQUARE AREA

0550 PM    SE CHAPEL HILL            NC   FLOOD
08/04/00   DURHAM                         TRAINED SPOTTER REPORTED
                                          FLOODING ON HIGHWAY
                                          147

SEB
Local storm report, Aug 4, 7:05 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
705 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    GARNER                    NC   FLOOD
08/04/00   WAKE                           LAW ENFORCEMENT REPORTED
                                          FLOODING ON VADORA
                                          SPRINGS AND BUFFALO
                                          ROAD

615 PM    RALEIGH                   NC   FLOOD
08/04/00   WAKE                           LAW ENFORCEMENT REPORTED
                                          FLOODING ON BELTWAY
                                          BETWEEN SIX FORKS
                                          AND GLENWOOD AVE

615 PM    GARNER                    NC   FLOOD
08/04/00   WAKE                           LAW ENFORCEMENT REPORTED
                                          FLOODING ON CAPITAL
                                          BLVD AND WAKE FOREST
                                          ROAD

SEB
Local storm report, Aug 4, 7:14 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
714 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    NC   FLOOD
08/04/00   HALIFAX                        COMMUNICATIONS CENTER
                                          REPORTED FLOODING ON
                                          AURELIAN SPRINGS ROAD
                                          BETWEEN JUSTICE
                                          BRANCH ROAD AND PIKES
                                          CROSSROADS

SEB
Local storm report, Aug 4, 7:21 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
721 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

806 PM    NEWTON GROVE              NC   FLOOD
08/04/00   SAMPSON                        LAW ENFORCEMENT REPORTED
                                          I-40 FLOODED AROUND
                                          NEWTON GROVE MAINLY AT
                                          ON/OFF RAMPS

0841 PM    LAURINBURG                NC   FLOOD
08/04/00   SCOTLAND                       911 CENTER REPORTED
                                          HIGHWAY 501 NORTH FLOODED
                                          IN NORTHERN PART OF
                                          COUNTY. POWER OUT IN
                                          LAURIBURG WITH ROADS
                                          BEGINNING TO FLOOD.

0836 PM    FUQUAY VARINA             NC   FLOOD
08/04/00   WAKE                           TRAINED SPOTTER REPORTED 6
                                          TO 8 INCHES OF WATER ON
                                          HIGHWAY 401

845 PM    NC   FLOOD
08/04/00   SOUTH RICHMOND                 911 CENTER REPORTED
                                          AIRPORT ROAD FLOODED

0853 PM    NEWTON GROVE              NC   FLOOD
08/04/00   SAMPSON                        SKYWARN SPOTTER REPORTED 6
                                          TO 8 INCHES OF WATER ON
                                          HOLLAND ROAD AND
                                          PERIFORE ROAD

SEB
Local storm report, Aug 4, 8:07 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
807 PM EDT FRI AUG 4 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0807 PM    NEWTON GROVE              NC   FLOOD
08/04/00   SAMPSON                        LAW ENFORCEMENT REPORTED
                                          HIGHWAY PATROL
                                          REPORTS OFF-RAMPS OF
                                          INTERSTATE 40 NEAR
                                          NEWTON GROVE ARE FLOODED

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:28 PM EDTFlash Flood WarningRAHRichmond2 hr
Aug 4, 10:23 PM EDTFlash Flood WarningRAHJohnston2 hr
Aug 4, 11:10 PM EDTFlash Flood WarningRAHAnson2 hr
Aug 4, 11:30 PM EDTFlash Flood WarningRAHVance2 hr
Aug 4, 11:38 PM EDTFlash Flood WarningRAHFranklin2 hr
Aug 4, 11:52 PM EDTFlash Flood WarningRAHRichmond113 min
Aug 5, 1:45 AM EDTFlash Flood WarningRAHFranklin2 hr

Nearby

Flash Flood Warnings in North Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.